Heavy Snow, Absarokee / Beartooth Mountains
- When
- May 11, 9:00 PM MST to May 12, 6:00 PM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
A strong and moist storm system from the Pacific Northwest brought heavy snow to the Beartooth/Absaroka Mountains. The following snow amounts were received: 8 inches 11WSW Limestone and 6WNW Alpine, 9 inches 4W Red Lodge, and 7 inches at the Shower Falls Snotel.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong and moist storm system from the Pacific Northwest brought heavy snow to the Beartooth/Absaroka Mountains. The following snow amounts were received: 8 inches 11WSW Limestone and 6WNW Alpine, 9 inches 4W Red Lodge, and 7 inches at the Shower Falls Snotel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 11, 7:55 PM MST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
855 PM MDT SUN MAY 11 2008
.SHORT TERM...VALID FOR MON AND TUE...
UPDATE FOR FORECAST AND AFP THIS EVENING. COLD FRONT HAS PUSHED
THROUGH THE AREA AND WAS LOCATED NEAR NEAR BROADUS AND EXTENDED
NORTHEAST TO BAKER. CONVECTIVE SHOWERS DEVELOPING BEHIND THE
FRONT WITH A FEW ISOLATED THUNDERSTORMS DEVELOPING OUT AHEAD OF
THE FRONT OVER SOUTHEAST CARTER COUNTY. THUNDERSTORM POTENTIAL
WILL DIMINISH WITH LOSS OF DAYTIME HEATING AND WILL KEEP THEM OUT
OF THE FORECAST TONIGHT.
UPPER TROUGH AND STRONG JET MOVING ACROSS THE AREA TONIGHT AND
WILL KEEP PRECIPITATION GOING. WATER VAPOR SATELLITE ALSO SHOWING
GOOD PLUME OF MOISTURE MOVING INTO SC MT THIS EVENING WITH
CONVECTIVE SHOWERS DEVELOPING ALL THE WAY BACK INTO EASTERN
IDAHO. HAVE RAISED POPS TO LIKELY ACROSS THE PLAINS TONIGHT AND
WENT CATEGORICAL OVER THE ENTIRE SOUTHWEST MOUNTAINS.
TEMPERATURES OVER THE BEARTOOTH/ABSAROKA MOUNTAINS ALREADY NEAR
FREEZING ABOVE 7500 FEET THIS EVENING. COLD POCKET OF AIR
ASSOCIATED WITH THE UPPER TROUGH WILL MOVE INTO THE SW MTNS
OVERNIGHT AND PROVIDE ADDITIONAL COOLING. AS THE AIR MASS
CONTINUES TO MOISTEN...DYNAMIC COOLING WILL ALLOW SNOW LEVELS TO
TO FALL TO AROUND 7000 FEET OVERNIGHT. INSTABILITY AND LIFT
INCREASING OVERNIGHT AS TROUGH MOVES ACROSS THE AREA. EXPECTING
HEAVY SNOW TO DEVELOP OVER THE HIGHER ELEVATIONS AROUND COOKE
CITY BEFORE MIDNIGHT AND LOWER TO AROUND 7000 FEET LATE TONIGHT.
WILL GO AROUND 8 INCHES FOR COOKE CITY TONIGHT WITH HIGHER
AMOUNTS ABOVE 7500 FEET. WINDS WILL TURN TO THE NORTH AS THE
TROUGH APPROACHES AND WILL BRING A BRIEF PERIOD OF UPSLOPE SNOW
TO THE NORTH FACING SLOPES. THIS LOOKS TO TAKE PLACE TO LATE IN
THE NIGHT FOR ANY SIGNIFICANT SNOW ACCUMULATIONS. RICHMOND
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
MEDIUM RANGE GUIDANCE CONTINUES TO BE IN FAIR AGREEMENT INTO THE
EXTENDED. FLOW AMPLIFIES FOR THE MIDDLE AND END OF THIS WEEK AS
TROUGH DEEPENS ACROSS THE EASTERN STATES AND RIDGE BUILDS ALONG WEST
COAST. MONTANA REMAINING IN TRICKY NORTHERLY FLOW FOR MUCH OF THE TIME.
HAVE INCREASED RAIN CHANCES FOR WEDNESDAY AS SHORT WAVE ENERGY
DIVES SOUTHEAST THROUGH THE REGION WITH SOME OF THIS PRECIPITATION
LINGERING INTO THURSDAY. WITH UPPER FLOW ADVERTISED TO BECOME MORE
ANTICYCLONIC ALONG WITH BUILDING HEIGHTS...DRYING STILL LOOKS ON
TRACK FOR FRIDAY AND INTO NEXT WEEKEND. GFS A BIT MORE AGGRESSIVE
THAN ECMWF WITH UPPER RIDGE BUILDING IN WHICH WILL PLAY A BIG ROLL
ON HOW QUICKLY IT WARMS UP. HAVE LEANED A BIT TOWARD GFS AND
RAISED TEMPERATURES SEVERAL DEGREES BEGINNING FRIDAY AND INTO
SUNDAY. DID NOT GO QUITE AS WARM AS GUIDANCE GIVEN THIS SLIGHT
UNCERTAINTY. FRIEDERS
&&
.AVIATION...
RAIN AND MOUNTAIN SNOW SHOWERS WILL PERSIST THROUGH THE EVENING
AND INTO THE OVERNIGHT HOURS BRINGING VFR TO MVFR CONDITIONS TO
THE AREAS MAINLY EAST OF KMLS. LOCAL IFR CONDITIONS WILL BE
POSSIBLE CLOSER TO HIGHER TERRAIN. NORTHWEST WINDS CURRENTLY
GUSTING TO NEAR 30 MPH FROM KMLS TO KSHR WILL WEAKEN AS A COLD
FRONT TRACKS ACROSS THE EASTERN THIRD OF THE FORECAST AREA LATE
THIS EVENING. STOPPKOTTE
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 040/055 037/064 044/065 045/065 045/076 047/077 048/077
63/W 22/W 13/W 31/B 10/B 00/B 00/B
LVM 034/050 032/062 039/062 041/063 040/074 042/074 042/074
64/W 31/B 23/W 32/W 10/B 00/B 00/B
HDN 040/056 035/064 042/065 043/064 043/076 043/079 045/079
63/W 22/W 13/W 31/B 10/B 00/U 00/B
MLS 042/058 036/065 040/063 043/064 043/071 047/072 047/075
63/W 32/W 13/W 22/W 10/B 00/U 00/B
4BQ 045/056 036/063 039/062 041/062 042/074 040/075 044/075
35/W 32/W 13/W 32/W 10/B 00/U 00/B
BHK 041/055 034/060 037/057 038/059 041/069 045/070 046/070
33/W 32/W 13/W 22/W 10/B 00/U 00/B
SHR 040/050 033/059 036/058 038/058 038/073 037/072 040/072
54/W 32/W 13/W 32/W 10/B 00/U 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING IN EFFECT UNTIL 12 PM MDT MONDAY FOR ZONE
67.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 900 PM MDT SUN MAY 11 2008 MTZ028>042-056>058-063>068-WYZ098-099-130300- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 900 PM MDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT A STORM SYSTEM WILL IMPACT THE AREA TONIGHT BRINGING RAIN TO LOWER ELEVATIONS AND SNOW TO THE BEARTOOTH AND BIG HORN MOUNTAINS. THE HIGHEST ACCUMULATIONS OF SNOW WILL BE IN THE BEARTOOTH MOUNTAINS ALONG SOUTHWEST FACING SLOPES WHERE 8 TO 12 INCHES OF NEW SNOW WILL BE POSSIBLE BY MONDAY MORNING. LESSER AMOUNTS WILL BE POSSIBLE IN THE COOKE CITY AREA WITH AROUND 4 INCHES POSSIBLE. AREAS BELOW 7000 FEET...INCLUDING RED LODGE...SHOULD MAINLY SEE RAIN OVERNIGHT WITH LITTLE SNOWFALL. IN THE BIG HORN MOUNTAINS...2 TO 4 INCHES OF SNOW WILL POSSIBLE BY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99251.